South Dakota, 2017

Hail in South Dakota, June 5, 2017

June 5, 2017 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the northern Black Hills, producing quarter sized hail near Cheyenne Crossing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the northern Black Hills, producing quarter sized hail near Cheyenne Crossing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 1:09 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 5, 1:09 PM MST, 1 hour 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
209 PM MDT Mon Jun 5 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 144 PM MDT Mon Jun 5 2017

Latest upper analysis shows a high amplitude SW-NE oriented upper
ridge extending from the SRN Rockies, across the nrn plains and
then northward across Manitoba to Hudson Bay. An upper trough is
currently approaching the forecast area from the west. The SFC
low/trough is currently moving from eastern MT/WY into the western
Dakotas with a cold front moving into southeastern MT. Very warm
temperatures currently exists across the forecast area, generally
in the mid 80s to lower 90s. With southeasterly winds, most
observations are showing dewpoints in the lower 50s, however
dewpoints adjacent to the western/downslope side of the Black
Hills are only in the mid 30 to mid 40s. Latest meso analysis
shows MUCAPE ranging from 500-1500J/KG with most areas remaining
capped at this time. The exception is over the nrn Black Hills
were an isolated thunderstorm had already developed earlier this
afternoon but couldn't sustain convection after moving
northeastward off the Black Hills. Shear will become most
favorable for possible supercells during the late afternoon and
early evening. As the cold front moves into the forecast area.
This will increasing chances for TSRA during the late aftn/eve.
Gusty winds look to be the main threat from any thunderstorms, but
can't rule out some large hail as well. The showers and
thunderstorms will continue to spread eastward over western South
Dakota tonight.

The cold front will continue to slowly move eastward, across
south central SD on Tuesday. The trailing shortwave will keep
chances for showers and storms across western and central SD on
Tuesday, before exiting the eastern parts of the forecast area
Tuesday night. Highs will be cooler on Tuesday behind the front,
with readings in the 70s and lower 80s.

There will be slight chances for showers and thunderstorms over
parts of northeastern Wyoming, the Black Hills and far
southwestern SD on Wednesday, with a better chance over
northeastern Wyoming and western South Dakota on Thursday during
the afternoon and evening hours. The upper ridge will then build
back over the area late in the week, with drier weather and much
warmer than average temperatures. Slightly cooler air will arrive
behind a cold front on Sunday.

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1045 AM MDT Mon Jun 5 2017

Scattered thunderstorms will develop over northeastern Wyoming and
far western South Dakota this afternoon, with showers and
thunderstorms spreading eastward across the rest of western South
Dakota overnight. Strong wind gusts and large hail are possible
this afternoon and evening. The showers and thunderstorms will
continue over parts of southwestern and central South Dakota
through Tuesday morning. LCL MVFR conditions are expected near any
showers or thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, Jun 5, 3:17 AM MST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
417 AM MDT Mon Jun 5 2017

SDZ046-047-049-061300-
Mellette-Todd-Tripp-
517 AM CDT Mon Jun 5 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop late this
afternoon and tonight. A few storms may contain small hail and
gusts winds, but widespread severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday and Thursday, but organized
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
417 AM MDT Mon Jun 5 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop later this
afternoon and persist into tonight. Isolated severe thunderstorms
are possible late this afternoon and early this evening. The main
threats will be damaging wind gusts and quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday through Friday, but organized
severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 5, 12:01 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
101 PM MDT MON JUN 5 2017

SDZ024-072-051930-
Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD-
101 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND EASTERN
LAWRENCE COUNTIES UNTIL 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dalton Lake, or 10 miles south of Sturgis, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Tilford and Dalton Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 40
and 45.

LAT...LON 4421 10354 4427 10359 4434 10346 4423 10337
TIME...MOT...LOC 1900Z 249DEG 7KT 4426 10352

Richards
Special weather statement, Jun 5, 1:23 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
223 PM MDT MON JUN 5 2017

SDZ024-025-028-072-052115-
Northern Black Hills SD-Central Black Hills SD-
Northern Foot Hills SD-Sturgis/Piedmont Foot Hills SD-
223 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 315 PM MDT...

At 222 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roubaix Lake to Pactola Reservoir.
Movement was northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Sturgis, Summerset, Nemo, Piedmont, Silver City, Tilford,
Brownsville, Galena, Mystic, Pactola Reservoir, Dalton Lake, Apple
Springs and Roubaix Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 28
and 32, and between Mile Markers 40 and 49.

LAT...LON 4445 10355 4418 10333 4399 10356 4425 10386
TIME...MOT...LOC 2022Z 223DEG 13KT 4421 10374 4405 10353

Hintz

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
June 5, 2:10 PM MST
Where
Lawrence County, 1 mi S of Cheyenne Crossing
Measured
1 in hail
Reported by
Public
Coordinates
44.285, -103.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691761.